Alert archive / Mississippi / Flash Flood Warnings in 2013

Flash Flood Warning 29, NWS Memphis, TN

May 10, 20134 counties in Mississippi

NWS Memphis, TN issued this flash flood warning at May 10, 2013, 7:35 PM CDT for 4 counties in Mississippi. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2013, 7:35 PM CDT (00:35 UTC)
Expired
May 10, 2013, 9:30 PM CDT
In force
115 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Panola County, MS, Quitman County, MS, Tallahatchie County, MS, Yalobusha County, MS

The radar

The Memphis radar (KNQA), 129 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2013-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2013-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
670 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

667 
WGUS54 KMEG 110035
FFWMEG
MSC107-119-135-161-110230-
/O.NEW.KMEG.FF.W.0029.130511T0035Z-130511T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
735 PM CDT FRI MAY 10 2013

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHEASTERN QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHERN TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHWESTERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 930 PM CDT

* AT 735 PM CDT...DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 2 INCHES OF RAIN OVER THE NEXT 2 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GEORGE
  PAYNE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3428 9029 3428 8988 3422 8986 3405 8983
      3406 9036

$$
1 follow-up statement
736 
WGUS74 KMEG 110222
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
922 PM CDT FRI MAY 10 2013

MSC107-119-135-161-110233-
/O.EXP.KMEG.FF.W.0029.000000T0000Z-130511T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YALOBUSHA MS-TALLAHATCHIE MS-QUITMAN MS-PANOLA MS-
922 PM CDT FRI MAY 10 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 930 PM CDT FOR SOUTH
CENTRAL PANOLA...SOUTHEASTERN QUITMAN...NORTHERN TALLAHATCHIE AND
NORTHWESTERN YALOBUSHA COUNTIES...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO
EXPIRE.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3428 9029 3428 8988 3422 8986 3405 8983
      3406 9036

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 10, 6:31 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 10, 6:31 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
631 PM CDT FRI MAY 10 2013

.UPDATE...AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 306 PM CDT FRI MAY 10 2013/

DISCUSSION...

A SERIES OF COLD FRONTS WILL PUSH THROUGH THE MIDSOUTH OVER THE
NEXT 24-36 HOURS.

A COLD FRONT CURRENTLY STRETCHES FROM NEAR CARBONDALE ILLINOIS TO
NEAR LITTLE ROCK ARKANSAS. A FEW SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED ACROSS NORTHEAST ARKANSAS WHERE THERE WAS CLEARING
EARLIER THIS MORNING. IN ADDITION...SHOWERS AND THUNDERSTORMS
CONTINUE TO FIRE ALONG AND SOUTH OF A CONVERGENCE LINE WHICH IS ROUGHLY
LOCATED FROM JACKSON TO MEMPHIS. THIS CONVECTION WILL CONTINUE
UNTIL THE FRONT PASSES THROUGH. THE FRONT SHOULD PASS THROUGH
JACKSON AND MEMPHIS AROUND 12 AM-2 AM. BY MORNING THE FRONT SHOULD
BE LOCATED OVER NORTHEAST MISSISSIPPI. SOME FOG COULD DEVELOP
OVERNIGHT DUE TO THE SATURATED GROUND. DO NOT EXPECT MUCH CHANGE
IN TEMPERATURE BEHIND THE FIRST FRONT. LOWS WILL BE IN THE MID 50S
TO LOWER 60S.

SATURDAY AND SATURDAY NIGHT...FIRST FRONT WILL PUSH SOUTHEAST ACROSS
NORTHEAST MISSISSIPPI THROUGH MIDDAY. CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL CONTINUE IN THIS REGION AS A RESULT. A SECOND
COLD FRONT WILL THEN BEGIN TO PUSH INTO NORTHEAST ARKANSAS BY THE
AFTERNOON HOURS. MODELS INDICATING A BAND OF SHOWERS POSSIBLY A
FEW THUNDERSTORMS COULD DEVELOP ALONG THE FRONT AS IT PUSHES INTO THE CWA.
MODELS INDICATING BAND WILL DIE OUT AFTER SUNSET DUE TO THE LOSS
OF HEATING AND LIKELY BEFORE IT REACHES THE MEMPHIS METRO AREA.
COOLER TEMPERATURES AND DRIER AIR WILL FILTER INTO THE AREA
SATURDAY NIGHT BEHIND THE FRONT.

SUNDAY INTO MONDAY...COOL AND DRY WEATHER EXPECTED ACROSS THE
MIDSOUTH. HIGHS ON SUNDAY WILL BE IN THE MID 60S TO LOWER 70S. LOWS
SUNDAY NIGHT COULD ACTUALLY DROP INTO THE MID TO UPPER 30S NEAR THE
TENNESSEE RIVER AS THE HIGH WILL BE DIRECTLY OVER THE CWA PROVIDING
CLEAR SKIES AND LIGHT WINDS. WOULD NOT BE SURPRISED TO SEE SOME
PATCHY FROST OCCUR. THE HIGH WILL BEGIN TO SHIFT EAST ON MONDAY
BUT TEMPERATURES WILL REMAIN SLIGHTLY BELOW NORMAL THANKS TO THE
COOL START MONDAY MORNING.

MONDAY NIGHT THROUGH WEDNESDAY...WINDS TURN AROUND TO THE SOUTH
ALLOWING FOR A WARMING TREND TO OCCUR ACROSS THE MIDSOUTH.
TEMPERATURES WILL RETURN TO NEAR NORMAL OR EVEN SLIGHTLY ABOVE
NORMAL WITH HIGHS IN THE LOWER TO MID 80S. LOWS WILL BE IN THE 50S
AND 60S.

WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...A BROAD UPPER LEVEL TROF
WILL SWING THROUGH THE REGION AND WILL BRING CHANCES FOR SHOWERS AND
THUNDERSTORMS. HIGHS WILL REMAIN IN THE LOWER 80S WITH LOWS IN THE
60S.

BY FRIDAY...AN UPPER RIDGE BEGINS TO BUILD OVER THE MIDDLE PART OF
THE COUNTRY. SOME DIURNAL CONVECTION MAY OCCUR WITH HIGHS IN THE
LOWER TO MID 80S.

KRM

AVIATION...

00Z TAF CYCLE

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE A FACTOR IN AVIATION
AT ME...MKL AND TUP FOR SEVERAL MORE HOURS THIS EVENING. THE
THREAT LOOKS LIKE IT HAS ENDED AT JBR. SHOWERS ARE DEVELOPING NEAR
MEM...BUT ARE SHIFTING TO THE EAST. SHOWERS WILL BE MOST LIKELY
NEAR TUP BETWEEN 02 AND 06Z. BRIEF REDUCTIONS IN VISIBILITY DUE
TO HEAVY RAIN CAN BE EXPECTED...BUT PREVAILING VIS SHOULD REMAIN
VFR. AFTER A COLD FRONT MOVES ACROSS THE FORECAST AREA TONIGHT
LOW CLOUDS WILL MOVE INTO THE REGION PRODUCING IFR CEILINGS AND
POSSIBLY SOME MVFR VISIBILITIES DUE TO FOG MAINLY AFTER 06Z. WINDS
WILL BE 6-10 KTS FROM THE SOUTHWEST TODAY GRADUALLY SHIFTING TO
THE NORTHWEST LATE TONIGHT. NORTH TO NORTHWEST WIND IS EXPECTED
TOMORROW...GENERALLY 6-10KT.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  58  74  49  69 /  30  10  10   0
MKL  57  72  47  66 /  30  10  20   0
JBR  55  72  45  67 /  20  20  20   0
TUP  62  76  52  70 /  50  20  10   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 10, 3:08 PM CDT, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
308 PM CDT FRI MAY 10 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-111200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
308 PM CDT FRI MAY 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL MOVE INTO THE REGION FROM THE NORTHWEST TONIGHT.
A FEW STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ALONG AND AHEAD OF THE FRONT WITH SMALL HAIL AND WIND GUSTS TO
ABOUT 45 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PATCHY FROST WILL BE POSSIBLE LATE SUNDAY NIGHT INTO MONDAY
MORNING ACROSS PORTIONS OF WEST TENNESSEE NEAR THE TENNESSEE RIVER
AS LOW TEMPERATURES DROP INTO THE MID 30S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KRM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 10:10 AM CDTRiver Flood WarningMEGDeSoto3 days

Nearby

Flash Flood Warnings in Mississippi, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.